The Wild, Wild West of Medication

Dementia and medications really are  a wild, wild west world for so many patients.  I recently started working with an 84-year-old woman who has diabetes and has suffered from some strokes. She took  blood pressure medications, diabetes medications, and constipation medications. She was on Prozac for “anxiety”, on Sanctura for “sleep” and Zyprexa for the ” agitation”. She had been in the hospital several times recently for small strokes, a bladder infection and agitation.   When I met her, she could smile and wave but not speak.  She would nod to my questions, and I was able to interpret her understanding.  

  So what do we do with someone who does not speak when they seem agitated? 

First the basics:  Look for pain. It could be coming from a bladder infection, pneumonia, a pressure ulcer or arthritis.  If she has suffered from arthritis in the past, she cannot ask for pain meds. Is she getting Tylenol long acting 650 mg 2-3 times a day to manage the pain? Probably not.

Next, get rid of the agitating medications. In this case, she had those in spades. 

Prozac, is long acting, energizing, and will likely decrease appetite, lead to poor sleep, and may cause more agitation.  This is not a good choice for most elders (an occasional individual will do well on a low dose, but I leave that to psychiatrists).

Sanctura, is a bladder anti-spasm pill, is very anticholinergic (although billed as better than Detrol/Ditropan), and similar to Tylenol PM or Benadryl, which are also very anticholinergic and should be avoided for elders.  It is a creative use to employ it as a sleeping pill.  Sleeping pills are problematic; I avoid them with my patients.

Zyprexa/Olanzapine is an anti-psychotic that was developed to decrease delusions and paranoia. It is unclear if this woman ever had any paranoia, but if she did it could be from her other medications, Prozac, and Sanctura.  It is not FDA approved for use in dementia, AND increases glucose, which is not good for a woman with Diabetes.

What to do?

 I would stop all three medications and watch the patient closely.  If she does not have any infection, I would treat with Tylenol long acting 2-3 times a day, since she cannot tell us directly if she is in pain, though her behavior indicates it.  I would not let her sleep more than a 1 hour nap in the afternoon and then have her go to bed at 9 pm or later, not at 7 pm  as I have seen in some facilities.

We need to be careful and use only the medications needed for comfort and to keep health as stable as possible.

Please join us for our Living In the Moment Conference, this Saturday Feb 20, 2016 in Belmont, CA. I will be speaking on this issue of medications and dementia. Information or Register Here and please go to our website for a Community chat where you can comment or ask questions, or on our Facebook page. We welcome your comments and questions.

Elizabeth Landsverk, MD Geriatric Specialist